Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 124, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1998, 7:28 AM CDT for Butler County, Wilcox County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1998, 7:28 AM CDT (12:28 UTC)
- Expired
- May 3, 1998, 8:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Butler County, AL, Wilcox County, AL
The radar
The Maxwell AFB radar (KMXX), 135 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 031227 RRA SVRMOB ALC013-131-031330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 728 AM CDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BUTLER COUNTY IN SOUTHERN ALABAMA EASTERN WILCOX COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 830 AM CDT * AT 727 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 26 MILES WEST OF GREENVILLE OR IN THE VICINITY OF MCWILLIAMS... AS INDICATED BY DOPPLER RADAR... MOVING EAST 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR- MCWILLIAMS AT 726 AM CDT RUTHVEN AT 730 AM CDT AWIN AT 740 AM CDT MONTERY AT 745 AM CDT FOREST HOME AT 750 AM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 3, 2:30 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CDT SUN MAY 3 1998 LATEST UPSTREAM RAOBS IN VCNTY OF FNTL BNDRY MOVG THRU CENTRAL AR AT PRESENT...SHOWS A GREAT DEAL OF COASTAL INSTABILITY WITH LIS -9...CAPES NEAR 2500 J/KG. ALTHO CAP STRENGTHS 3/5C AT 00Z...CURRENT SAT LOOPS INDICATE COOLING CLD TOPS AND TSTM GROWTH EXPANDING OVR LA AS MID LVL VORT LOBE INTERACTS WITH OUTFLOW BNDRYS. XPCT THIS CNVTV ACTIVITY TO CONTINUE SPILLING SEWRD INTO CWA CLOSE TO SUNRISE AND ON THRU THE MORNING. AT THIS TIME WITH FVRBL WET BULB ZEROS 8500/9000 FT AGL AND THT-E DECR WITH HEIGHT...WUD EXPECT MAIN THREAT FM STORMS TO BE HAIL AND/OR DAMAGING WINDS TDY. VIL OF THE DAY RATHER LOW...NEAR 35. FNTL BNDRY MAKES SLOW PROGRESS TO THE E/SE TDY BEFORE STALLING NEAR THE COAST TONIGHT AND MON WITH BEST INSTABILITY GRADIENT ALG COAST AND OFFSHORE...THUS WL LEAN TO A LKLY POP THRU TONIGHT ALG COASTAL SXNS. WITH ANOTHER MID LVL VORT LOBE PASSAGE ON MON WL KEEP A CHC OF PCPN IN FCST AS FNT LINGERS NEARBY. TMPS ALSO A TREMENDOUS CHALLENGE...FEEL WITH CLDS AND RAIN IN AREA TDY READINGS WILL BE MUCH COOLER THAN ADVERTISED BY GUIDANCE. NOT MUCH DRYING SO LTL CHG IN OVERNIGHT LOWS. OVR COASTAL WATERS...LATEST BOUY DATA SHOWS SW WINDS 10/15 KTS AND SEAS NEAR 2 FT. AS FNT STALLS ACRS AREA TONIGHT...WINDS WILL VARY FM A SW TO NW DIRECTION ARND 15KT AND OCCASIONALLY GUSTY DEPENDING ON HOW FAR S THE FNT MAKES IT. WIND...WAVES AND SEAS HIGHER NEAR TSTMS. MOB 76/60/81/58 6632 PNS 77/60/79/61 6632 DTS 77/64/76/63 6632 EVR 78/59/82/55 6132 10
In the hours before
Special weather statement, May 3, 5:43 AM CDT, 1 hour 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-041200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 543 AM CDT SUN MAY 3 1998 ...APPROACHING COLD FRONT COULD SPARK OFF SOME SEVERE WEATHER OVER THE COASTAL REGION TODAY... A COLD FRONT...EXTENDING FROM JUST WEST OF MEMPHIS TN TO PINE BLUFF AR TO SHREVEPORT LA INTO EASTERN PORTIONS OF TX...WILL CONTINUE TO PROGRESS SLOWLY EAST AND SOUTH TODAY BEFORE STALLING NEAR THE COASTAL SECTIONS OF THE NORTH CENTRAL GULF TONIGHT. DUE TO THE RESPONSE OF AN APPROACHING UPPER LEVEL DISTURBANCE AND OUTFLOW BOUNDARIES FROM PREVIOUS STORMS OVER LA...A LARGE AREA OF PRECIPITATION WAS BEGINNING TO TRACK EAST INTO THE REGION. AT THIS TIME...LATEST SATELLITE LOOPS AND RADAR TRENDS SHOW AN OVERALL DECREASE IN THIS ACTIVITY. HOWEVER...A THREAT REMAINS LATER THIS MORNING INTO THE AFTERNOON FOR ADDITIONAL STORM FORMATION AS THE COLD FRONT NEARS. THE AIRMASS IS MOIST AND VERY UNSTABLE...FAVORING HAIL FORMATION AND DAMAGING WINDS IN STORMS. THUS THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE GULF COAST UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. TONIGHT...OUTSIDE OF LINGERING COASTAL SHOWERS OR ISOLATED STORMS...THE BEST INSTABILITY AND SUPPORT FOR STRONG TO SEVERE STORMS WILL MOVE OUT INTO THE OPEN GULF WATERS. STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EARLY EVENING.
Special weather statement, May 3, 5:43 AM CDT, 1 hour 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-041200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 543 AM CDT SUN MAY 3 1998 ...APPROACHING COLD FRONT COULD SPARK OFF SOME SEVERE WEATHER OVER THE COASTAL REGION TODAY... A COLD FRONT...EXTENDING FROM JUST WEST OF MEMPHIS TN TO PINE BLUFF AR TO SHREVEPORT LA INTO EASTERN PORTIONS OF TX...WILL CONTINUE TO PROGRESS SLOWLY EAST AND SOUTH TODAY BEFORE STALLING NEAR THE COASTAL SECTIONS OF THE NORTH CENTRAL GULF TONIGHT. DUE TO THE RESPONSE OF AN APPROACHING UPPER LEVEL DISTURBANCE AND OUTFLOW BOUNDARIES FROM PREVIOUS STORMS OVER LA...A LARGE AREA OF PRECIPITATION WAS BEGINNING TO TRACK EAST INTO THE REGION. AT THIS TIME...LATEST SATELLITE LOOPS AND RADAR TRENDS SHOW AN OVERALL DECREASE IN THIS ACTIVITY. HOWEVER...A THREAT REMAINS LATER THIS MORNING INTO THE AFTERNOON FOR ADDITIONAL STORM FORMATION AS THE COLD FRONT NEARS. THE AIRMASS IS MOIST AND VERY UNSTABLE...FAVORING HAIL FORMATION AND DAMAGING WINDS IN STORMS. THUS THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE GULF COAST UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. TONIGHT...OUTSIDE OF LINGERING COASTAL SHOWERS OR ISOLATED STORMS...THE BEST INSTABILITY AND SUPPORT FOR STRONG TO SEVERE STORMS WILL MOVE OUT INTO THE OPEN GULF WATERS. STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EARLY EVENING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:20 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 55 min |
| May 3, 8:27 AM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 63 min |
| May 3, 1:49 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 56 min |
| May 3, 2:43 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 77 min |
| May 3, 2:45 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 75 min |
| May 3, 2:53 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 97 min |
| May 3, 3:25 PM CDT | Tornado Warning | MOB | Wilcox | 65 min |
| May 3, 4:02 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 58 min |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 47 min |
| May 3, 4:46 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 59 min |
| May 3, 5:08 PM CDT | Tornado Warning | MOB | Covington | 37 min |
| May 3, 6:22 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 68 min |
| May 3, 6:37 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 53 min |
| May 3, 6:51 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 69 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.